MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C.® GRANUFOAM¿ DRESSING; OMP

KINETIC CONCEPTS, INC. V.A.C.® GRANUFOAM¿ DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The v.A.C.® granufoam¿ dressing was not returned; therefore, a device evaluation could not be performed.Based on the information provided, it cannot be determined that the alleged wound infection requiring hospitalization is related to the v.A.C.® granufoam¿ dressing.The patient has multiple comorbidities including a history of osteomyelitis and necrotic bone to the right heel diabetic ulcer.Additionally, the v.A.C.® granufoam¿ dressing was not applied properly by the home health nursing team.Therefore, this event is being reported due to potential use error.A device history record review of the v.A.C.® granufoam¿ dressing met specifications.Device labeling, available in print and online, states: warning: never leave a v.A.C.® dressing in place without active v.A.C.® therapy for more than two hours.If therapy is off for more than two hours, remove the old dressing and irrigate the wound.Either apply a new v.A.C.® dressing from an unopened sterile package and restart v.A.C.® therapy; or apply an alternate dressing, such as a wet to moist gauze, as approved during times of extreme need, by treating physician.Precautions: the v.A.C.® therapy system will not be effective in addressing complications associated with the following: ischemia to the incision or incision area, untreated or inadequately treated infection, inadequate hemostasis of the incision, cellulitis of the incision area.Infected wounds should be monitored closely and may require more frequent dressing changes than non-infected wounds, dependent upon factors such as wound conditions, treatment goals.Refer to dressing application instructions (found in v.A.C.® dressing cartons) for details regarding dressing change frequency.As with any wound treatment, clinicians and patients/caregivers should frequently monitor the patient's wound, periwound tissue and exudate for signs of infection, worsening infection, or other complications.Some signs of infection are fever, tenderness, redness, swelling, itching, rash, increased warmth in the wound or periwound area, purulent discharge or strong odor.Infection can be serious, and can lead to complications such as pain, discomfort, fever, gangrene, toxic shock, septic shock and/or fatal injury.Some signs or complications of systemic infection are nausea, vomiting, diarrhea, headache, dizziness, fainting, sore throat with swelling of the mucus membranes, disorientation, high fever, refractory and/or orthostatic hypotension or erythroderma (a sunburn-like rash).If there are any signs of the onset of systemic infection or advancing infection at the wound site, contact the treating physician immediately to determine if v.A.C.® therapy should be discontinued.Infected wounds: infected wounds should be monitored closely and may require more frequent dressing changes than noninfected wounds, dependent upon factors such as wound conditions, treatment goals.Refer to dressing application instructions (found in v.A.C.® dressing cartons) for details regarding dressing change frequency.As with any wound treatment, clinicians and patients / caregivers should frequently monitor the patient's wound, periwound tissue and exudate for signs of infection, worsening infection, or other complications.Some signs of infection are fever, tenderness, redness, swelling, itching, rash, increased warmth in the wound or periwound area, purulent discharge or strong odor.Infection can be serious, and can lead to complications such as pain, discomfort, fever, gangrene, toxic shock, septic shock and/or fatal injury.Some signs or complications of systemic infection are nausea, vomiting, diarrhea, headache, dizziness, fainting, sore throat with swelling of the mucus membranes, disorientation, high fever, refractory and/or orthostatic hypotension or erythroderma (a sunburn-like rash).If there are any signs of the onset of systemic infection or advancing infection at the wound site, contact the treating physician immediately to determine if v.A.C.® therapy should be discontinued.Dressing changes wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Clinical considerations for diabetic foot ulcers as with any treatment for diabetic foot ulcers, success depends on accurate diagnosis and the management of underlying disease in combination with effective debridement of non-viable tissue.Off-loading is essential for successful healing of diabetic foot ulcers.-early identification and prompt treatment of infection is essential to prevent complications.In patients with diabetes, this may be difficult as classic signs such as pain, erythema, heat and purulence may be absent or decreased.-special dressing techniques may be considered.Foot wounds: for wounds on the plantar surface or heel of the foot, it is best to use a bridging technique to ensure that additional pressure is not applied as a consequence of the placement of the tubing and / or sensat.R.A.C.¿ pad.This involves using foam to allow placement of the sensat.R.A.C.¿ pad or tubing on the dorsum of the foot.-appropriate off-loading of the foot is essential in order to maximize the therapeutic benefit of v.A.C.® therapy.
 
Event or Problem Description
On (b)(6) 2021, the following information was reported to kci by the patient's family member: on (b)(6) 2021, the patient was allegedly admitted to the hospital due to a wound infection.On (b)(6) 2021, the following information was reported to kci by the wound care center medical assistant: the physician stated that the activ.A.C.¿ ion progress¿ remote therapy monitoring system was not applied properly by the home health nurse and it caused the wound to become infected.No additional information available.On (b)(6) 2022, the following information was reported to kci by the wound care center medical assistant: the v.A.C.® granufoam¿ dressing was not applied properly by the home health nursing team.No additional information available.A device history record review for the v.A.C.® granufoam¿ dressing lot number 9108886v009 was completed.All end release testing of the product and packaging met specifications.The v.A.C.® granufoam¿ dressing was not returned; therefore, a device evaluation could not be performed.

Brand Name
V.A.C.® GRANUFOAM¿ DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX 78249
Manufacturer Contact
steven jackson
6203 farinon drive
san antonio, TX 78249
2102556438
MDR Report Key13192658
Report Number3009897021-2022-00009
Device Sequence Number4315700
Product Code OMP
UDI-Device Identifier00849554002098
UDI-Public010084955400209817240228109108886V009
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2024
Device Model NumberVACDSP
Device Catalogue NumberM8275052
Device Lot Number9108886V009
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2021
Initial Report FDA Received Date01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASPIRIN 81 MG DAILY; DICYCOLMINE 20 MG THREE TIMES PER DAY; FERROUS SULFATE 325 MG DAILY; LEVOTHYROXINE 137 MCG DAILY; LISPRO 100UNIT/ML INJECTION 0-4 UNITS EVERY 4 HOUR; PRAVACHOL 40 MG DAILY AT NIGHT; TRAMADOL 50 MG EVERY EIGHT HOURS, AS NEEDED
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age64 YR
Patient SexFemale
Patient Weight68 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American